Write a review

Juvederm Disaster -San Jose, CA

I went to my Doctor for a simple juverderm...

I went to my Doctor for a simple juverderm procedure. He was supposed to inject my lips with the product. After I left I noticed that my upper lip had no color in it at all. I have had this procedure done before and so I knew my body tolerated it and that no color in my upper lip was odd. The next day I woke up and my upper lip was swollen huge. My nose was also swollen as well as the area in between my nose and upper lip. I was also very bruised in that area and had developed a rash there as well. I also began to get very painful sinus infection like symptoms. I was also getting white sores that were popping ip both on my upper lip line as well as the area under my nose. I had developed sores in my mouth with made it impossible to open my mouth let alone eat or even brush my teeth. The swelling and pain got so bad that I went to the ER. I was given steriods and anti-histamines for the swelling. I went to the Doctor the next day and he told me that sometimes the juvederm block veins in the lips and this is what happens. He gave my antibiotics and biafine to topically put on the area. He also injected a solution he said would disslove the juvederm. I read the instructions on the Biafine and it says not to put it on skin rashes or infections. HELP!! What do I do? I am almost 6 days from this injection and my lip and area under my nose look terrible. I am afraid I am scarred for life and this burn/rash will remain.

Recovering...

Thank you to all who commented and sent well wishes. You really helped me get through this very difficult time. The good news is that I did not lose my lip. I have been seeing a very good dermatologist. I still have some swelling and the area between my nose and upper lip continues to be red. I am told that it will remain that way for months. Hopefully it will heal without a scar. I consider myself to be very lucky knowing that it could have been much worse. My advise to all is to research any and all procedures fully and be 100% confident in you PS. I am sorry I did not post sooner as I had some technical difficulties. Take care!!!!

My lips today

Was this review helpful? 4 others found this helpful

Comments (53)

Sort by

So how is everything now ? Can you give an update ? All the best wishes !
  • Reply
To me, this looks like your lips may have become irritated as a result of the injections and often times, this can result in a herpes outbreak (cold sores). It's very common. This explains the sinus pain also can also be explained by the outbreak. often times bad outbreaks will affect the nerves in your face. If the outbreak had been on your lower lip, it would not be uncommon for you to feel a similar pain throughout your jaw area. Next time, have your dermatologist give you a prescription for Valtrex as well as the topical treatment, Zovirax. If you remain skeptical that this was in fact a herpes outbreak, get a blood test so you can be properly medicated and avoid painful, unnecessary post-injection discomfort!
  • Reply
That is really interesting, Lisa.  I have this one spot on my lip that will sometimes get a cold sore and I've always thought that it would probably flare up if I did filler. 

Juvederm Nightmare and Kmw03- have you guys ever had cold sores on your lips before?

The Doctor responses to this Q&A are interesting, for anyone who is curious about this.
  • Reply
I think I am experiencing this now... I am terrified. I got injected Friday and look like you did on Sunday. Not sure what to do- my plastic surgeon called me as I left a message, he says to ice for today and see him tomorrow. Don't think I can wait. Any recommendations?
  • Reply
I live in your area. Who was the doctor who did your injection?
  • Reply

Hey JN- Checking in on you. It's been a couple months. How are you feeling? How's your lip?

  • Reply
What was the reason to have this reaction? Was it the product? Your body the mase this reaction or the doctor?
  • Reply
Two weeks have passed since your last update, how are you doing now ? Hopefully a lot better ? All the best !
  • Reply
oh my goodness! i am so happy that you are ok!! looks like you have been through it!! I have scheduled to get 1 juvaderm injection in my lips tomorrow...i am hesitant to do it now
  • Reply
Good luck with your procedure. Just be aware of the potential for trouble and alert your PS immediately if something doesnt look/feel right. Fortunately for others, what happened to me is quite rare. I am sure you will be fine.
  • Reply
OMG you poor thing. I hope it looks better and your happy soon
  • Reply
Thank you>>>everyday it looks like it is improving
  • Reply

Good luck to you. I was thinking about having a procedure and your sharing your experience has helped me make my decision thanks for being brave

  • Reply
Sorry to hear about your terrible experience! Your lips look like they're healing up very nicely. Please avoid hot food and beverages. This should help your healing! I've had Juviderm twice, once at a plastic surgeon's and once a beauty salon which had a nurse come in, the nurse did a better job than the plastic surgeon!! Atleast with the places I went too.. Never even knew this could happen!
  • Reply
Thanks for the positive feedback guys!!!!!
  • Reply
Very happy to hear that you're doing so much better !! Can you please share what the dermatologist has been doing and what he's been giving you ? It looks SO much better now !! Just so we all know what to do and/or ask for in a case like this. Wish you all the best !
  • Reply
Thank you!!!! Well, I was put immediately on steroid medication as well as a heavy dose of Bactrim(antibiotics) and Valtrex. I was also instructed to take 2 aspirin a day(circulation) as well as given an ointment called Muprocin to slather on heavily. That was it. I was also instructed not to go out in the sun. Hopefully NO ONE has to ever deal with something like this! Take care!!!
  • Reply
Glad your better, I had a small amount in my upper lip only, for the smokers lines( I don't smoke) just aging signs,doc was conservative, but now top lip after 2 weeks is a lot larger and duck looking. Wondering if I should have small amount in bottom to even them out? Bottom lip quite smaller tha top, just looks wired, problem, I Am very afraid, I didn't set out for big lips, just wanted wrinkles around lips diminished. Any suggestion from anyone what you think I should do? Thanks
  • Reply
I would wait a bit longer. From my experience (with the right injections done in the past), it takes at least three weeks to settle. You may just let the stuff take its course and dissipate on its own and then re-evaluate for next time maybe a smaller amount of injection. Considering what I am recovering from, I may be the wrong person for advice....cause I am leaning toward advising against injections altogether. Good luck!!!
  • Reply
Me too, every time I have had my lips injected, I look horrible, guess I will take what God gave me, thin lips,rather than trying so hard to look like all the movie stars who seem to have seductive lips, that my husband likes, but on me, it's horrible, my face is too slim to have the pouty duck lips, plus at 57, I look ridiculous .. Why did I even try??? Must be crazy
  • Reply
Sooooo much better:-)
  • Reply
Much better !
  • Reply
I'm so glad your recovery is going well.
  • Reply
Thank you guys sooo much for inquiring about my condition. I could not post sooner but did as sson as I was able. I updated my post with pictures. I wish you all well!!!!! Thanks again!!!!!
  • Reply

You have clearly had a vascular event, creating the start of necrosis as it was not immediately treated within the first 24 hours. If you are in great experienced hands now, you will recover, but this can take time. You am be left with residual blotchines which can be treated possibly with other means. This is a risk with all fillers. Not common but can happen to the best of injectors

  • Reply